Virginia, 2018

Flooding in Virginia, July 17, 2018

July 17, 2018 · NWS LWX · 2 events in 2 counties and zones

Heavy rain developed in the DC/Baltimore corridor during the afternoon of July 17th ahead of an approaching cold front. Rainfall of 1 to 3 inches caused flooding during rush hour, mainly due to standing water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain developed in the DC/Baltimore corridor during the afternoon of July 17th ahead of an approaching cold front. Rainfall of 1 to 3 inches caused flooding during rush hour, mainly due to standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 1:36 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 17, 1:36 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
236 PM EDT Tue Jul 17 2018

.SYNOPSIS...
A cold front will cross the area this evening. High pressure
will return for Wednesday and Thursday before moving offshore
Friday. Low pressure may impact the area during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Numerous showers and thunderstorms have developed across the
area. As of 230 pm, the axis stretches from Frederick to
Culpeper, with additional activity around metro Baltimore. While
the echoes have been strong, there hasn't been much organization
to them. This likely is using up the available instability, and
an additional segment forming across southern Virginia will be
capturing some of the moisture.

The trend will be to continue pushing this axis across the
Baltimore-Washington metro through 6pm. It remains to be seen
how organized this will become. Local strong/severe wind gusts
remain possible, but its running out of space for everything to
come together. While local rainfall rates have been intense,
there should been enough forward movement to preclude most
hydro issues. The exception will be for repeated thunderstorms.

Most convection will be pushing east of the Chesapeake Bay this
evening. Some CAM guidance has been insistent at a secondary
scattered line crossing the area this evening, so have not
dropped chance PoPs. Confidence in this scenario is not high.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will be sliding from the Great Lakes toward New
England Wednesday into Thursday, providing sunny skies, low
humidity, and temperatures a pinch below normal.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure will move off the New England coastline on Friday,
leaving us with southeasterly flow at the surface. This
southeasterly flow should allow some moisture return at the surface,
with dewpoints climbing back into the 60s by day's end. The majority
of the region is expected to stay dry, but some showers and
thunderstorms may be possible over far western portions of the
forecast area as ascent out ahead of a deep trough approaching from
the Upper Midwest begins to overspread the area.

The aforementioned trough will dig southeastward and approach the
region this weekend. As it approaches, the trough will become
largely cutoff from stronger westerly flow to the north. This will
slow the eastward progression of the system, as it transitions into
more of an upper low. Model guidance is also suggesting that a weak
coastal low may develop off the North Carolina coast, along the a
stalled out frontal boundary (the remnants of the front passing
through our area currently). The coastal low is then picked up by
the larger scale upper-level trough and tracks to the north along
the Atlantic Seaboard. The interaction between the weak coastal low
and the larger-scale trough will be a complex one, so confidence in
the finer scale details is low at this point. Regardless, with the
upper trough slowly approaching, it appears as though showers and
thunderstorms are a good bet both days this weekend. Currently it
looks like both the highest chances for precip, and the highest
areal coverage of storms will be on Sunday.

The majority of model guidance keeps the trough overhead on Monday
as it begins to weaken and shear out. As a result, showers and
thunderstorms will be possible once again on Monday. With the active
weather around, temperatures should run at least slightly below
normal Saturday through Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Numerous thunderstorms congealing across the metros; believe
most of this will be east of the terminals 21-22 UTC. Northwest
winds this evening will advect drier air, precluding fog issues.

VFR conditions are expected Wednesday through Friday with high
pressure in control. Conditions may deteriorate to sub-VFR this
weekend as a system approaches from the west. Thunderstorms will
be possible each afternoon Saturday through Monday.

&&

.MARINE...
Small Craft Advisory in effect for all waters this afternoon and
tonight. South flow has been gusting to 20kt, especially on the
Bay south of Kent Island. Additional, local gusts will be
possible in vicinity of thunderstorms.

Anticipate a lull this evening as a cold front crosses the
waters. Northwest flow will improve mixing tonight, which will
remain favorable into Wednesday morning. Advisory will remain in
effect until 11 am. There will be room to adjust the ending time
if needed.

High pressure will build across the waters Wednesday afternoon,
and continue through Friday. Winds will be 10 kt or less through
this period, from northeast veering southeast.

Low end SCA winds may be possible Saturday through Monday as a
system approaches from the west. Thunderstorms will be possible each
afternoon Saturday through Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 AM EDT Wednesday for ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
Hazardous weather outlook, Jul 17, 4:22 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
522 AM EDT Tue Jul 17 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
522 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

There is an isolated threat for flash flooding and locally
damaging wind gusts from strong to severe thunderstorms this
afternoon and into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-180930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
522 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

There is an isolated threat for flash flooding and locally
damaging wind gusts from strong to severe thunderstorms this
afternoon and into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jul 17, 2:41 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      PUMPHREY                39.22N  76.64W
07/17/2018                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            NURSERY ROAD FLOODED AND CLOSED NEAR MARYLAND ROUTE
            648.

&&

EVENT NUMBER LWX1800919

JE
Local storm report, Jul 17, 2:43 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLASH FLOOD      GLEN BURNIE             39.17N  76.60W
07/17/2018                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            MARYLAND ROUTE 176 REPORTED FLOODED IN BOTH DIRECTIONS
            AND CLOSED NEAR SAWMILL CREEK AT ROUTE 648.

&&

EVENT NUMBER LWX1800920

JE
Local storm report, Jul 17, 2:47 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     MARINE TSTM WIND 1 S REAGAN NATIONAL AIR 38.85N  77.03W
07/17/2018  M41 MPH          ARLINGTON          VA   ASOS

&&

EVENT NUMBER LWX1800921

ADS
Local storm report, Jul 17, 2:49 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     MARINE TSTM WIND 2 E WOODBRIDGE          38.64N  77.22W
07/17/2018  M40 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1800922

ADS
Local storm report, Jul 17, 2:51 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     MARINE TSTM WIND 1 N THE WOODROW WILSON  38.80N  77.05W
07/17/2018  M40 MPH          CITY OF ALEXANDRIA VA   MESONET

&&

EVENT NUMBER LWX1800923

ADS
Local storm report, Jul 17, 2:58 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLOOD            1 SSW NATIONAL ARBORETU 38.89N  76.98W
07/17/2018                   DISTRICT OF COLUMB DC   PUBLIC

            AROUND A FOOT OF STANDING WATER IN THE INTERSECTION OF
            C ST NE AND 21ST ST NE

&&

EVENT NUMBER LWX1800924

ADS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexandria (C)

When
July 17, 3:03 PM EST to 5:00 PM EST
Where
Alexandria (C) County, 0.24 mi SSE of Potomac Yard
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.827, -77.079

Valley Drive was flooded, with water flowing across and down the street near Timber Branch and the Braddock Road intersection.

Flood, Arlington

When
July 17, 3:05 PM EST to 5:00 PM EST
Where
Arlington County, 1.7 mi S of South Washington
Cause
Heavy Rain
Property damage
$100,000
Reported by
Social Media
Coordinates
38.845, -77.050

Approximately 25 vehicles were damaged after heavy rains overwhelmed storm drains, forcing a buildup of water in a low area along George Washington Memorial Parkway near Reagan National Airport. 40 people were rescued from their vehicles during the evening rush hour. The road was impassible for a period until drainage could catch up.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774372, 774373.